Indiana, 2015Flood in Indiana, April 17 to 20, 2015
April 17 to 20, 2015 · NWS LMK · 1 event in 1 county or zone
After a very wet and active weather pattern in March, little relief was observed in April across much of the lower Great Lakes and Ohio Valley. Repeated rounds of heavy rain, thunderstorms and occasional severe weather occurred in the Ohio River basin across Indiana, northern Kentucky and portions of Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a very wet and active weather pattern in March, little relief was observed in April across much of the lower Great Lakes and Ohio Valley. Repeated rounds of heavy rain, thunderstorms and occasional severe weather occurred in the Ohio River basin across Indiana, northern Kentucky and portions of Ohio. This resulted in a prolonged period of high water and flooding on the Ohio River, especially from Cannelton to Tell City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 17, 2:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT Fri Apr 17 2015
.SHORT TERM (Now through Saturday Night)...
Issued at 310 PM EDT Fri Apr 17 2015
Pleasant weather more typical of late spring will prevail through
Saturday evening. The boundary layer is gradually drying from the
north as high pressure builds into the Great Lakes. This drying will
allow any remaining strato-cu to dissipate by early evening, and
dewpoints will continue to drop farther into the 50s. While
radiational cooling conditions are otherwise favorable, expect just
enough of a NE breeze across southern Indiana and north central
Kentucky to preclude fog formation, but we will include patchy fog
across south central Kentucky around daybreak Saturday.
The high to our north will be solidly in control Saturday into
Saturday evening, with plenty of sunshine and highs pushing 80.
Deepening SW flow ahead of an upper trof in the Plains and a surface
low developing over the Arklatex region will bring a quick increase
in moisture late Sat night. POPs will ramp up quickly after
midnight, with likely/categorical showers and storms by daybreak
Sunday.
.LONG TERM (Sunday through Friday)...
Issued at 300 PM EDT Fri Apr 17 2015
...Unsettled Weather Continuing into Early Next Week Before Drier
Conditions Finally Move in...
The synoptic pattern at the start of the long term period will
feature an amplified trough across the Central Plains, with
downstream ridging across the Ohio Valley. Two PV anomalies of note
will eject out of this trough Sunday into early Monday, each of
which will help induce surface lows and associated precipitation
across the Ohio Valley.
Sunday looks to start out rather wet. As mentioned above, a PV
anomaly will eject out of the parent trough to the west, helping to
induce a surface low across the mid-MS Valley by Sunday morning. In
response, isentropic ascent will increase and spread northeast along
with the deepening surface low Sunday morning into early Sunday
afternoon. This will lead to a widespread precip shield, likely
oriented northwest to southeast, that will spread across the Ohio
Valley. Within this precip shield, a few embedded thunderstorms
containing moderate to briefly heavy rainfall appear increasingly
likely. Given the overall forcing and good moisture transport, have
upped precip amounts a bit from the previous forecast. Think a
widespread half inch to an inch of rain looks possible with this
initial activity, which could lead to a few additional, minor
flooding issues.
By late Sunday afternoon, the isentropic ascent will lift to the
north as a surface warm front slides north of the Ohio River. This
should place portions of KY within the warm sector, likely limiting
the coverage of showers/storms Sunday afternoon into Sunday evening,
especially across the southwestern CWA (near Bowling Green).
Therefore, will advertise highs approaching 80 on Sunday in these
locations, all depending on the amount of cloud cover that is able
to hang on.
By Sunday night, attention will turn to the west as yet another PV
anomaly ejects out of the main upper-level trough. This will induce
yet another surface cyclone across portions of Missouri, helping to
tighten an associated cold front over the MS Valley Sunday night.
This front will race into the Ohio Valley late Sunday night into
Monday morning, likely bringing renewed shower/thunderstorm
chances. There appears to be a pretty good threat of severe weather
further west with this activity, but it will be pushing through the
LMK CWA at an unfavorable time of day for a widespread severe threat
here. Nevertheless, can't rule out a strong storm or two capable of
some strong, gusty winds especially west of I-65 with this activity
early Monday morning.
The precipitation chances will come to an end from west to east on
Monday as the front slides through. Will have to keep an eye on the
timing of the front Monday, as a slower solution may allow the
eastern CWA near the I-75 corridor to destabilize if it moves
through more into the afternoon hours.
Upper-level troughing will then remain in place through much of the
upcoming week, leading to cooler temperatures than we've seen as of
late. Highs each day will generally be in the 60s, with lows in the
40s. Some precipitation chances will arrive once again Wednesday
through Thursday of next week, but wide spread in guidance warrants
only slight chance mention at this time.
&&
.AVIATION (18Z TAF Update)...
Updated at 1255 PM EDT Fri Apr 17 2015
Low clouds continue to hang on with high-end MVFR at SDF and BWG,
and fuel-alternate at LEX. Drier air is poised just to the north,
but having a hard time building south into Kentucky. Based on recent
trends, still expect clouds to gradually lift and scatter by
mid-afternoon in SDF and LEX. BWG will remain MVFR until sunset.
Light winds and clear skies overnight will open the door to fog
potential at BWG. Will go for a period of MVFR visibilities around
daybreak, but kept SDF and LEX unrestricted due to a light ENE
breeze that will keep the boundary layer more mixy.
Surface high builds closer on Saturday so easterly winds will
increase. Dry column will limit cloud cover to diurnal cu around
FL040.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........RAS
Long Term.........KJD
Aviation..........RAS
Hazardous weather outlook, Apr 17, 2:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT FRI APR 17 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 PM EDT FRI APR 17 2015 /227 PM CDT FRI APR 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED SATURDAY NIGHT
LASTING OFF AND ON THROUGH MONDAY. ANY THUNDERSTORM THAT DEVELOPS
COULD PRODUCE CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL.
ADDITIONAL RAINFALL AMOUNTS THROUGH MONDAY COULD RANGE FROM 1 TO 2
INCHES WITH LOCALLY HIGHER AMOUNTS. THIS RAINFALL COMBINED WITH
SATURATED SOILS WILL LEAD TO FURTHER RISES ON AREA RIVERS...LAKES
AND STREAMS. PONDING OF WATER IN LOW LYING AREAS COULD BECOME A
CONCERN AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
RAS/KD
Flood, Perry
- When
- April 17, 4:00 PM EST to April 20, 1:00 AM EST
- Where
- Perry County, 1.07 mi SSE of Cannelton to 0.21 mi SSE of Cannelton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.906, -86.743
Several rounds of heavy rain both locally and well upstream brought the Ohio River at Cannelton to flood. The river crested at 42.3 feet on April 18th, then fell below flood stage on April 20th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Dense Fog in Eastern Pacific Coastal Waters, April 17, 20154 deaths · $15,000 · 1 event
- Flash Flooding and Hail in Texas, April 17, 2015$544,000 · 2.5 in hail · 32 events
- Hail and Damaging Winds in Texas, April 17, 2015$130,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Texas, April 17, 2015$45,000 · 60 kt wind · 9 events
- Flood and Hail in Missouri, April 17 to 22, 2015$5,000 · 1 in hail · 21 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 20156 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 201561 kt wind · 5 events
- Tornado and Hail in Kansas, April 17, 2015EF0 · 4 events
- Flash Flood and Hail in Arkansas, April 17, 2015$10,000 · 1.25 in hail · 4 events
- Waterspouts in South Atlantic Coastal Waters, April 17, 20153 events
- Tornadoes and Hail in Colorado, April 17, 2015EF0 · 3 events
- Damaging Winds in Texas, April 17, 2015$3,000 · 58 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572722.